In 2007, at age 54, I had a heart attack and received 6 drug-eluding stents in one artery. Prior to that I had virtually no symptoms, and no risk factors except for stress, and the cause of the heart attack was a mystery to everyone. I stayed on plavix for 6 months (along with low-dose aspirin which I continue to take) and couldn't stand the side effect of severe bruising. My recovery was slow in that I continued to experience lots of chest pain with stress, and was eventually diagnosed with GERD, which I believe was caused either by the stents or the plavix. In 2010, at age 57, after continually being told that there was no cardiac reason for my chest pain, I had a coronary thrombosis at one of the stents during an exercise class, which led to another heart attack. I was very lucky. At this point, I am on prasugrel and it's been 1 1/2 years. I hate the bruising - the dose is way too high for me (10 mg) but we don't have the 5 mg dosage in Canada, which is the preferred dosage for lightweights like me. So I take my pill every 36 hours instead of every 24, which helps tremendously with the bruising and the GERD. It seems to me that those stents must be healed by now and I no longer experience any chest discomfort whatsoever. But my cardiologist seems content to keep me on this forever. Is my story familiar to anyone out there, and how long did you stay on platelet inhibitors?
I really think the problem is "nobody knows". It was decided from research that nobody benefited being on plavix for more than a year, but sometimes a patient would develop clots in stents after stopping the medication. There are no obvious reasons why this occurs with some people, and not others. This makes Doctors very cautious about stopping the medication. I stopped mine after a year and suffered no clots, but I was one of the lucky ones. You on the other hand were not so lucky and this is why the Doctor wants you to continue to take the medication. You are correct that your stents will now have a new artery lining grown through the mesh, but this seems to mean nothing in relation to the stent forming clots. Some patients were taken off plavix after 2 years and suddenly formed clots. I can certainly understand your frustration, but do you risk the same thing again. If I was in your situation and wanted to come off the medication, then I would feel much happier being in the hospital or pretty damn close to it.
Thanks for your input. I guess my thing is that if we cannot get the 5mg dose of prasugrel here, I would prefer to try something else that isn't too much for me, rather than deal with the side effects. I am pretty much consigned to having to take blood thinners forever.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.